Tags

Type your tag names separated by a space and hit enter

Rebound metabolic acidosis following intentional amygdalin supplement overdose.

Abstract

Introduction: Amygdalin, marketed misleadingly as supplement "Vitamin B17," is a cyanogenic glycoside. When swallowed, it is hydrolyzed into cyanide in the small intestine, which causes histotoxic hypoxia via inhibition of cytochrome c oxidase. It remains available for purchase online despite a ban from the US Food and Drug Administration. We report a case of massive intentional amygdalin overdose resulting in recurrent cyanide toxicity after initial successful antidotal therapy. Case summary: A 33-year-old woman intentionally ingested 20 g of "apricot POWER B17 Amygdalin" supplements. She presented five hours post-ingestion with vital signs: P 127 bpm, BP 112/65 mmHg, RR 25/min, temperature 98.1 °F, and SpO2 98% RA. She was in agitated delirium, diaphoretic, and mydriatic. Her VBG was notable for a pH of 7.27 (rr 7.32-7.42) and lactate 14.1 mmol/L (rr 0.5-2.2), with ECG demonstrating QTc 538 ms (normal <440 ms). She was empirically treated with hydroxocobalamin and supportive care, but worsened clinically, requiring intubation and additional hydroxocobalamin and sodium thiosulfate, which resolved her toxicity. Twelve hours later, she developed recurrent hypotension, acidemia, and QTc prolongation that resolved with repeat hydroxocobalamin and sodium thiosulfate dosing. Discussion: Our case demonstrates rebound metabolic acidosis after massive amygdalin overdose. Toxicity was associated with prolonged QTc, which warrants further investigation into clinical significance. Redosing of combination antidotal therapy suggested efficacy without adverse effects.

Authors+Show Affiliations

a Division of Medical Toxicology, Department of Emergency Medicine , Northwell Health , Manhasset , NY , USA. b Department of Emergency Medicine , Elmhurst Hospital Center , New York , NY , USA.c Ronald O. Perelman Department of Emergency Medicine, Division of Medical Toxicology , New York University School of Medicine , New York , NY , USA. d Henry J.N. Taub Department of Emergency Medicine, Division of Medical Toxicology , Baylor College of Medicine , Houston , TX , USA.c Ronald O. Perelman Department of Emergency Medicine, Division of Medical Toxicology , New York University School of Medicine , New York , NY , USA.b Department of Emergency Medicine , Elmhurst Hospital Center , New York , NY , USA.e Department of Internal Medicine, Division of Critical Care , Elmhurst Hospital Center , New York , NY , USA.b Department of Emergency Medicine , Elmhurst Hospital Center , New York , NY , USA. f Department of Emergency Medicine, Division of Medical Toxicology , Icahn School of Medicine at Mount Sinai , New York , NY , USA.

Pub Type(s)

Journal Article

Language

eng

PubMed ID

31322009

Citation

Shively, Rachel M., et al. "Rebound Metabolic Acidosis Following Intentional Amygdalin Supplement Overdose." Clinical Toxicology (Philadelphia, Pa.), 2019, pp. 1-4.
Shively RM, Harding SA, Hoffman RS, et al. Rebound metabolic acidosis following intentional amygdalin supplement overdose. Clin Toxicol (Phila). 2019.
Shively, R. M., Harding, S. A., Hoffman, R. S., Hill, A. D., Astua, A. J., & Manini, A. F. (2019). Rebound metabolic acidosis following intentional amygdalin supplement overdose. Clinical Toxicology (Philadelphia, Pa.), pp. 1-4. doi:10.1080/15563650.2019.1640369.
Shively RM, et al. Rebound Metabolic Acidosis Following Intentional Amygdalin Supplement Overdose. Clin Toxicol (Phila). 2019 Jul 19;1-4. PubMed PMID: 31322009.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Rebound metabolic acidosis following intentional amygdalin supplement overdose. AU - Shively,Rachel M, AU - Harding,Stephen A, AU - Hoffman,Robert S, AU - Hill,Adam D, AU - Astua,Alfredo J, AU - Manini,Alex F, Y1 - 2019/07/19/ PY - 2019/7/20/entrez KW - Amygdalin KW - acidosis KW - cyanide KW - rebound KW - toxicity SP - 1 EP - 4 JF - Clinical toxicology (Philadelphia, Pa.) JO - Clin Toxicol (Phila) N2 - Introduction: Amygdalin, marketed misleadingly as supplement "Vitamin B17," is a cyanogenic glycoside. When swallowed, it is hydrolyzed into cyanide in the small intestine, which causes histotoxic hypoxia via inhibition of cytochrome c oxidase. It remains available for purchase online despite a ban from the US Food and Drug Administration. We report a case of massive intentional amygdalin overdose resulting in recurrent cyanide toxicity after initial successful antidotal therapy. Case summary: A 33-year-old woman intentionally ingested 20 g of "apricot POWER B17 Amygdalin" supplements. She presented five hours post-ingestion with vital signs: P 127 bpm, BP 112/65 mmHg, RR 25/min, temperature 98.1 °F, and SpO2 98% RA. She was in agitated delirium, diaphoretic, and mydriatic. Her VBG was notable for a pH of 7.27 (rr 7.32-7.42) and lactate 14.1 mmol/L (rr 0.5-2.2), with ECG demonstrating QTc 538 ms (normal <440 ms). She was empirically treated with hydroxocobalamin and supportive care, but worsened clinically, requiring intubation and additional hydroxocobalamin and sodium thiosulfate, which resolved her toxicity. Twelve hours later, she developed recurrent hypotension, acidemia, and QTc prolongation that resolved with repeat hydroxocobalamin and sodium thiosulfate dosing. Discussion: Our case demonstrates rebound metabolic acidosis after massive amygdalin overdose. Toxicity was associated with prolonged QTc, which warrants further investigation into clinical significance. Redosing of combination antidotal therapy suggested efficacy without adverse effects. SN - 1556-9519 UR - https://www.unboundmedicine.com/medline/citation/31322009/Rebound_metabolic_acidosis_following_intentional_amygdalin_supplement_overdose L2 - http://www.tandfonline.com/doi/full/10.1080/15563650.2019.1640369 DB - PRIME DP - Unbound Medicine ER -